Hives: Is caffeine a potential cause?

8 November 2017
Comments: 0
8 November 2017, Comments: 0

Hives triggered by caffeine is an indication of an allergic reaction. It is important to note that caffeine is considered as a drug that is present in sodas, coffee, energy drinks and teas and utilized in other drugs such as pain medications.

Remember that hives is a sign of a severe allergic reaction or anaphylaxis. This is a rare reaction that can trigger dangerous symptoms in just minutes of consuming a substance that the body is highly sensitive to.

Caffeine allergy

hives

Hives forms a cluster of welts that are itchy. The rash that forms from an allergy to caffeine is due to the high levels of histamine present in the skin.

Caffeine can instigate common allergy symptoms that are not linked to an allergic reaction but rather usual side effects of the drug.

It can trigger a variety of side effects if large amounts were ingested or if the individual could not tolerate the substance such as:

An allergy arises if the body produces antibodies to fight the substance. Chemicals are released, specifically histamine which is responsible for triggering inflammation of the soft tissues.

Close look on hives

Hives is a common form of skin rash that is linked to allergic reactions. Hives forms a cluster of welts that are itchy. The rash that forms from an allergy to caffeine is due to the high levels of histamine present in the skin.

Histamine in the skin surface results to inflammation, irritation and swelling. Most cases of hives are not an issue for concern unless they form in the inner ear or throat. Additionally, hives can develop in one part of the body and transfer to a different site without a cause and generally settle in a few hours.

Management

If an individual was diagnosed with caffeine allergy, it is vital to avoid consumption of caffeine to prevent a reaction. In case hives develops after unintentionally ingesting caffeine, it can be managed using an antihistamine to lower the amount of histamine in the body and by applying a hydrocortisone cream.

Leave a Reply

Your email address will not be published. Required fields are marked *

Captcha * Time limit is exhausted. Please reload CAPTCHA.